New York, 2024

Damaging Winds in New York, July 5, 2024

July 5, 2024 · NWS BGM · 5 events in 3 counties and zones

Despite some morning showers, the environment was able to become unstable enough to support development of new strong to severe thunderstorms across the Southern Tier region of Central New York. The main hazard was damaging wind gusts as multiple trees and wires were knocked down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Despite some morning showers, the environment was able to become unstable enough to support development of new strong to severe thunderstorms across the Southern Tier region of Central New York. The main hazard was damaging wind gusts as multiple trees and wires were knocked down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 5, 7:11 PM EST, 4 minutes earlier.

Area forecast discussion, Jul 5, 7:11 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
811 PM EDT Fri Jul 5 2024

.SYNOPSIS...
Warm and muggy weather continues this evening and overnight,
with a few rounds of showers and thunderstorms possible.
Saturday features hot and humid weather with an isolated
thunderstorm or two around. Sunny, hot and slightly less humid
conditions return for Sunday and Monday under an upper level
ridge of high pressure. The high humidity returns by Tuesday as
a weak low moves into the area brining renewed shower and
thunderstorm chances.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...

730 PM Update...

Showers have kicked off over the western portion of our region
with radar imagery favoring HRRR resolution. Therefore updated
pops using a blend of HRRR and the official forecast to show
the progression of these showers over the next few hours. Also
made slight changes to update temperatures and dewpoints using
current observations. Remaining forecast is on track at this
time.

330 PM Update...

Partly sunny this evening with some lingering
showers and t'storms slowly moving east across the Catskills and
Poconos over the next few hours. Otherwise, temperatures hold
in the 80s along with very muggy dew points into the 70s. Winds
will be light and variable, so it will certainly feel quite
sticky and even hot out there this evening.

Around or just after sunset, the first surface trough moves
through that helps spark off a round of more widespread showers
and thunderstorms. It is possible for a few of these thunderstorms
to become severe as bulk shear is up over 40 knots in forecast
soundings and lifted indexes getting below -5 along with
elevated CAPE staying between 800 and 1850 J/kg through the
night. Hail and wind would be the primary threats with the
stronger storms. A second round of showers and storms then looks
to move through between 2AM and 8AM early Saturday morning.
Once again, a few of these could be strong to severe with
isolated hail, strong winds and torrential rainfall. PWATS are
over 2" on the latest HRRR and warm cloud layer depths extend
over 12k ft.

There remains some uncertainty on the exact timing of these
waves, and exactly when or how fast the rain will exit Saturday
morning. Much of the CAM guidance agrees that it will exit our
eastern zones between 7-10 AM. After this, it will mainly dry
out and surface dew points even start to mix out/decrease some
by the afternoon hours...still 65-72 degrees though. There will
also still be a few pop up showers and storms in the afternoon.
PWATs fall to around 1.3" or less by late afternoon. However,
there will still be 700-1500 J/kg of MLCAPE, DCAPE over 1000
J/kg and 0-6km deep layer shear up to 50 kts. Therefore, we
cannot completely rule out an isolated strong to severe
thunderstorm Saturday afternoon as well. Otherwise, there will
be morning clouds, giving way to mostly sunny skies by
afternoon. Highs will reach the mid-80s to low 90s and peak heat
indices are forecast to range from 85-95 over the area...with
even some upper 90s possible in the Wyoming Valley region. These
numbers are very close to heat advisory criteria, but confidence
on exceeding criteria for any widespread area for 2+ hours was
not quite there at this time...something to monitor in future
updates.

Any lingering showers and t'storms exit or dissipate by
Saturday evening. There will be mostly clear skies as surface
high pressure builds overhead. Winds will be light and
temperatures cooler. Areas of valley fog are likely to form as
overnight lows dip down into the upper 50s to mid-60s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
250 PM update...
Main concerns in the short term are focused on the typical
summertime hot and humid conditions Sunday and Monday with a few
weak thunderstorms kicking off Monday afternoon.

Weak/broad upper level ridge with gradual rising heights aloft
will lead to widespread suppression over the region Sunday and
Sun night with quiet weather. Precipitation chances are less
than 5% for the entire forecast area of central NY and northeast
PA. Temperatures on Sunday are expected to remain in the mid to
upper 80s in NY and into the upper 80s and lower 90s in ne PA.
Humidity values should be mostly tolerable with dew points in
the lower to mid 60s.

Another night of mild temperatures Sun night/Mon morning with
lows bottoming out in the 60s.

On Monday, a stronger push of the hot and humid air mass from
the south will occur which will allow high temperatures to rise
into the upper 80s and lower 90s for much of the region. Dew
points in the mid to upper 60s will make it feel just slightly
hotter, but still rather uncomfortable. The increased amount of
moisture and instability advecting into the region should lead
to slightly higher chances (10 to 15%) of thunderstorms by the
afternoon. Coverage of any storm that does form should be
isolated, the duration should be brief and the intensity should
be weak.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
250 PM update...
Low chances (10 to 20%) of showers and storms continue Monday
night as the upper short wave to the west gradually moves
eastward into a moist and unstable air mass. The overall forcing
during the night should be weak enough to keep storm intensity
to a minimum.

As Tuesday wears on the boundary layer will heat up once again
and dew points will climb into the lower 70s, which will make it
feel like the lower 90s. Much of the region will be under the
influence of the approach upper wave to the west, amidst the
deep moisture, which will induce widespread showers and storms
(40-60% chance) later in the day Tuesday into Tue night.

There is still quite a bit of uncertainty with respect to how
far east the trough axis/short wave will move. If the boundary
hangs back to the west, then a greater area of showers and
storms will be possible (30-45% chance) through the day
Wednesday. If the system is more progressive then chances will
be 10-25% lower, especially over the western Finger Lakes.

It appears milder air will move in late Wed into Thu with highs
only into the lower 80s along with lower humidity. However,
cannot rule out a few scattered showers and storms pretty much
any day later next week.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Showers and thunderstorms will be possible this evening and
again early tomorrow morning. These showers and storms may bring
brief IFR restrictions. Conditions will improve by mid Saturday
morning, however more isolated showers will be possible through
the day with brief IFR restrictions.

Outlook...

Saturday Night...Isolated thunderstorms, then areas of fog
overnight with associated restrictions.

Sunday and Monday...Mainly VFR.

Tuesday and Wednesday...Showers and thunderstorms possible,
with associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Air Quality Alert until 11 PM EDT this evening for NYZ062.

&&

SYNOPSIS...MJM
NEAR TERM...ES/MJM
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...MPK
Hazardous weather outlook, Jul 5, 2:01 PM EST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
301 PM EDT Fri Jul 5 2024

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-061915-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
301 PM EDT Fri Jul 5 2024

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Scattered thunderstorms this afternoon into tonight could produce
heavy rain and lead to localized flash flooding. A few storms could
generate gusty winds as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ009-015>018-022-023-025-036-037-044-061915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
301 PM EDT Fri Jul 5 2024

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Scattered thunderstorms this evening and early tonight could produce
strong to severe wind gusts. Heavy rainfall associated with the
storms could also lead to some localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

In the hours before

Special weather statement, Jul 5, 5:11 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
611 PM EDT Fri Jul 5 2024

NYZ022-052300-
Steuben NY-
611 PM EDT Fri Jul 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN STEUBEN COUNTY
THROUGH 700 PM EDT...

At 610 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alfred, or 7 miles northeast of Wellsville, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hornell, Canisteo, Howard, Jasper, Greenwood, Hartsville, West
Greenwood, and Buena Vista.

This includes the following highway exits...
 Interstate 86/Route 17 near 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4229 7774 4238 7750 4211 7740 4210 7775
TIME...MOT...LOC 2210Z 253DEG 24KT 4216 7782

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kistner
Special weather statement, Jul 5, 5:57 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
657 PM EDT Fri Jul 5 2024

NYZ022-052345-
Steuben NY-
657 PM EDT Fri Jul 5 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL STEUBEN COUNTY THROUGH
745 PM EDT...

At 656 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Cameron, or 12 miles southeast of Hornell, moving east at 25
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bath, Campbell, Canisteo, Jasper, Thurston, Cameron, Savona,
Hammondsport, Meads Creek, and Coopers Plains.

This includes the following highway exits...
 Interstate 86/Route 17 between 37 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4246 7714 4234 7710 4227 7710 4227 7708
      4220 7705 4208 7756 4229 7764
TIME...MOT...LOC 2256Z 251DEG 22KT 4222 7745

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kistner
Special weather statement, Jul 5, 6:39 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Binghamton NY
739 PM EDT Fri Jul 5 2024

NYZ022>024-060030-
Steuben NY-Chemung NY-Schuyler NY-
739 PM EDT Fri Jul 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SCHUYLER...
NORTHWESTERN CHEMUNG AND SOUTHEASTERN STEUBEN COUNTIES THROUGH 830 PM
EDT...

At 739 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coopers Plains, or near Corning, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Corning, Big Flats, Horseheads, Campbell, Watkins Glen, Painted Post,
Addison, Montour Falls, Hornby, and Tyrone.

This includes the following highway exits...
 Interstate 86/Route 17 between 40 and 46, and between 48 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4247 7698 4246 7690 4216 7670 4210 7726
      4225 7738
TIME...MOT...LOC 2339Z 251DEG 23KT 4220 7717

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ES

The radar

The Binghamton radar (KBGM), 69 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chemung

When
July 5, 7:15 PM EST
Where
Chemung County, Elmira Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.150, -76.820

Strong thunderstorm winds knocked down multiple trees.

Thunderstorm Wind, Chemung

When
July 5, 7:23 PM EST
Where
Chemung County, 0.69 mi N of Slabtown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.190, -76.820

Strong thunderstorm winds knocked down a powerline on a shed. Unknown amount of damage to the shed.

Thunderstorm Wind, Chemung

When
July 5, 7:28 PM EST
Where
Chemung County, Sullivanville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.220, -76.770

Strong thunderstorm winds knocked down trees and powerlines.

Thunderstorm Wind, Tioga

When
July 5, 8:20 PM EST
Where
Tioga County, Owego
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.100, -76.270

Strong thunderstorm winds snapped a large tree at Tioga County Fairgrounds.

Thunderstorm Wind, Broome

When
July 5, 9:12 PM EST
Where
Broome County, 1.03 mi W of Lester
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
42.070, -75.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187369, 1187389, 1187390, 1187391, 1187400.